Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Antihistamine and decongestant with drying agent (By mouth)

Relieves symptoms of the common cold, rhinitis (nose irritation), sinus infections, and upper respiratory tract infections.

Brand Name(s):

CPM 8/PE 20/MSC 1.25, D.A. Chewable, DryMax, Drysec, Duradryl, Extendryl SR, Hista-Vent DA, Ralix, Rescon, Respa-A.R.

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

You should not take this medicine if you have had an allergic reaction to atropine, chlorpheniramine, hyoscyamine, methscopolamine, phenylephrine, pseudoephedrine, scopolamine, or any other anticholinergic, antihistamine, or decongestant medicine. You should not use this medicine if you have glaucoma (increased pressure in your eyes), or if you have acute bronchial asthma. You should not use this medicine if you have severe high blood pressure, or other serious heart problems. You should not use this medicine if you have urinary retention problems or bladder neck obstruction, or if you have an enlarged prostate gland. You should not use this medicine if you have a stomach or small intestine ulcer, or if you have hyperthyroidism (overactive thyroid gland). These medicines should be used with caution, if at all, by pregnant women or children. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.

How to Use This Medicine:

Long Acting Tablet, Tablet, Capsule, Long Acting Capsule, Liquid, Chewable Tablet

  • Take your medicine as directed.
  • You may take this medicine with or without food. Taking the medicine with food or milk may help you avoid stomach upset. Some of these medicines should be taken 30 minutes to 1 hour before meals.
  • Swallow the extended-release caplet or tablet whole. Do not crush or chew it.
  • If you have trouble swallowing the tablet or caplet whole, call your doctor or pharmacist for instructions. You may be able to break the medicine in half before taking it.

If a dose is missed:

  • Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine:

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine out of the reach of children. Never share your medicine with anyone.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are also using monoamine oxidase inhibitor (MAOI) medicine, such as Eldepryl®, Marplan®, Nardil®, or Parnate®. You should not use this medicine at the same time you are using a MAOI medicine, or within 14 days (2 weeks) of the time you stopped using MAOI medicines. Make sure your doctor knows if you are using a blood thinner, such as warfarin (Coumadin®).
  • Make sure your doctor knows if you are also using blood pressure medicine, such as atenolol, metoprolol, propranolol, or Toprol®, or if you are also using digoxin (Lanoxin®, Digitek®). Another name for digoxin is digitalis. Make sure your doctor knows if you are also using guanethidine, mecamylamine, methyldopa, reserpine, or veratrum. Make sure your doctor knows if you are using a medicine to treat depression, such as amitriptyline, doxepin, or nortriptyline.
  • Make sure your doctor knows if you are are also using a phenothiazine medicine, such as prochlorperazine, Compazine®, Mellaril®, Phenergan®, Thorazine®, or Trilafon®. These medicines can be used to treat severe vomiting, psychiatric problems, or other conditions. Tell your doctor if you drink alcohol or if you are using any medicine that makes you sleepy, such as allergy medicine or narcotic pain medicine.
  • There are many other drugs that can interact with antihistamine, decongestant, and drying medicines. Make sure your doctor knows about all other medicines you are using.
  • Do not drink alcohol while you are using this medicine.

Warnings While Using This Medicine:

  • Make sure your doctor knows if you are pregnant or breast feeding, or if you have diabetes. Make sure your doctor knows if you have any heart problems or breathing problems, such as asthma. Make sure your doctor knows if you have severe liver problems, kidney problems, or chronic lung disease, or if you have hiatal hernia or esophagitis reflux.
  • This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • This medicine may make you more sensitive to heat. Be cautious when exercising or doing activities when the temperature is high to make sure you don't overheat.
  • Your doctor will check your progress and the effects of this medicine at regular visits. Keep all appointments.
  • Tell any doctor or dentist who treats you that you are using this medicine. This medicine may affect certain medical test results.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Chest pain or tightness.
  • Fainting.
  • Fever with a sore throat.
  • Seeing or hearing things that are not there.
  • Severe diarrhea.
  • Very dry mouth, nose, or throat.
  • Very fast, pounding, or uneven heart beat.

If you notice these less serious side effects, talk with your doctor:

  • Change in how often or how much you urinate, or painful urination.
  • Feeling unusually tired or weak.
  • Feeling unusually excited, irritable, moody, nervous, or restless.
  • Headache.
  • Nausea, vomiting, mild diarrhea, constipation, loss of appetite, stomach pain or upset.
  • Ringing or buzzing sound in your ears.
  • Trouble sleeping.
  • Unusual bleeding or bruising.
  • Unusual clumsiness or stumbling.
  • Vision changes, or blurry vision.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 10/4/2014


The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Copyright © 1984- Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.